[Skip to Content]
[Skip to Content Landing]
Article
June 21, 1958

FATAL JAUNDICE ASSOCIATED WITH IPRONIAZID (MARSILID) THERAPY: REPORT OF A CASE

Author Affiliations

New York

From the Department of Medicine, Columbia University College of Physicians and Surgeons, and the Presbyterian Hospital.

JAMA. 1958;167(8):987-988. doi:10.1001/jama.1958.72990250012009c
Abstract

Iproniazid, a derivative of isoniazid, has recently been introduced as a "psychic energizer." The drug was originally investigated for its antituberculous properties, but the central nervous system stimulation noted in many patients, greater than that obtained with the parent compound, led to its present use. A number of neurological and autonomic disturbances, mostly relatively mild, have occurred in many patients receiving the drug and have been well described.1 A more serious and less well-known toxic effect of the drug is its action on the liver.

Abnormal liver function test results, developing in the course of iproniazid therapy, were reported in 9 out of 52 patients in whom such tests were done.2 All returned to normal on the same, or decreased, dosage or on withdrawal of the drug. Out of another group of 30 patients receiving iproniazid,3 3 developed transient sulfobromophthalein (Bromsulphthalein) retention. In a series of 142

×